Inflammatory Bowel Disease

Discussing the latest advances in Crohn’s disease and ulcerative colitis

Share this:
May 6th, 2016

Can Oral Contraceptives Worsen Crohn’s Disease?

By Kanaaz Pereira

A new study, published in Gastroenterology, suggests that long-term use of combination oral contraceptives may increase the risk for surgery among women with established Crohn’s disease. The research team evaluated the association between oral contraceptives and risk for Crohn’s disease complications, including need for surgery and steroid use. They found that steroid use did not appear to increase with past or current use of oral contraceptives, and that the increased risk for surgery was only associated with combination oral contraceptives. Dr. Sunanda Kane, M.D., explains why this may not be a definitive study and puts the results into perspective.

Read the full study online here.

For more information about IBD, visit mayoclinic.org/IBD

Dr. Kane is a gastroenterologist at Mayo Clinic.

Tags: Crohn's disease, Gastroenterology, IBD, oral contraceptives, Study Findings, Sunanda Kane, surgery

Comment

Please login or register to post a comment.
Contact Us · Privacy Policy